Alert archive / California / Wind Advisories in 2018

Wind Advisory 6, NWS Hanford, CA

February 24, 2018

NWS Hanford, CA issued this wind advisory at Feb 24, 2018, 4:43 AM PST. It took effect at Feb 24, 2018, 2:00 PM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2018, 4:43 AM PST (12:43 UTC)
In effect from
Feb 24, 2018, 2:00 PM PST
Expired
Feb 25, 2018, 12:00 AM PST
In force
10 hr
Issued by
NWS Hanford, CA

The text

As transmitted.

457 
WWUS76 KHNX 241243
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
443 AM PST Sat Feb 24 2018

CAZ089>092-241600-
/O.CON.KHNX.FZ.W.0002.000000T0000Z-180224T1600Z/
West Central San Joaquin Valley-East Central San Joaquin Valley-
Southwestern San Joaquin Valley-Southeastern San Joaquin Valley-
Including the cities of Los Banos, Coalinga, Mendota, Fresno, 
Hanford, Lemoore, Avenal, Corcoran, Bakersfield, and Visalia
443 AM PST Sat Feb 24 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...

* TEMPERATURES...Minimum temperatures of 28 to 32 degrees. Some 
  of the normally colder locations will be as low as 26 degrees.

* TIMING...Coldest temperatures through 7 AM PST this morning.
  Freezing temperature durations of 3 to 6 hours.

* IMPACTS...Long durations of below freezing temperatures will
  kill unprotected vegetation. Exposed water pipes could burst.
  Pets and livestock feel the extreme cold as well. Agricultural
  interests should closely monitor minimum temperature forecasts
  and take actions to protect frost and freeze sensitive  
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ095-098-099-241600-
/O.NEW.KHNX.WI.Y.0006.180224T2200Z-180225T0600Z/
Kern County Mountains-Indian Wells Valley-
Southeastern Kern County Desert-
Including the cities of Tehachapi, Lake Isabella, Ridgecrest, 
Rosamond, California City, Edwards AFB, and Mojave
443 AM PST Sat Feb 24 2018

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM PST
THIS EVENING...

The National Weather Service in Hanford has issued a Wind
Advisory, which is in effect from 2 PM this afternoon to 10 PM
PST this evening.

* WINDS...West to northwest 20 to 30 mph with gusts around 50 mph.
  Highest winds will be through and below mountain passes and
  canyons. 
 
* TIMING...Winds increasing during the afternoon and continuing
  through the evening hours.

* IMPACTS...Difficult driving conditions due to crosswinds,
  especially for high profile vehicles. Local areas of blowing
  dust and sand. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of at least 45 mph are 
expected. Winds this strong can make driving difficult, especially
for high profile vehicles. Use extra caution.

&&

$$
4 follow-up statements
926 
WWUS76 KHNX 241556
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
756 AM PST Sat Feb 24 2018

CAZ089>092-241700-
/O.EXP.KHNX.FZ.W.0002.000000T0000Z-180224T1600Z/
West Central San Joaquin Valley-East Central San Joaquin Valley-
Southwestern San Joaquin Valley-Southeastern San Joaquin Valley-
Including the cities of Los Banos, Coalinga, Mendota, Fresno, 
Hanford, Lemoore, Avenal, Corcoran, Bakersfield, and Visalia
756 AM PST Sat Feb 24 2018

...FREEZE WARNING WILL EXPIRE AT 8 AM PST THIS MORNING...

Morning temperatures dropped to and below the freezing mark
overnight. Widespread temperatures are now starting to rise above
32 degrees. While patchy frost is still possible for another 
hour, widespread freezing is no longer a threat. 

The National Weather Service in Hanford will therefore allow the 
Freeze Warning to expire at 8 AM PST. 

$$

CAZ095-098-099-250000-
/O.CON.KHNX.WI.Y.0006.180224T2200Z-180225T0600Z/
Kern County Mountains-Indian Wells Valley-
Southeastern Kern County Desert-
Including the cities of Tehachapi, Lake Isabella, Ridgecrest, 
Rosamond, California City, Edwards AFB, and Mojave
756 AM PST Sat Feb 24 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 PM PST THIS EVENING...

* WINDS...West to northwest 20 to 30 mph with gusts around 50 
  mph. Highest winds will be through and below mountain passes 
  and canyons.

* TIMING...Winds increasing during the afternoon and continuing 
  through the evening hours.

* IMPACTS...Difficult driving conditions due to crosswinds, 
  especially for high profile vehicles. Local areas of blowing 
  dust and sand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of at least 45 mph are
expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$
816 
WWUS76 KHNX 242138
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
138 PM PST Sat Feb 24 2018

CAZ089>092-250600-
/O.NEW.KHNX.FZ.W.0003.180225T1100Z-180225T1600Z/
West Central San Joaquin Valley-East Central San Joaquin Valley-
Southwestern San Joaquin Valley-Southeastern San Joaquin Valley-
Including the cities of Los Banos, Mendota, Fresno, Hanford, 
Lemoore, Avenal, Corcoran, Bakersfield, and Visalia
138 PM PST Sat Feb 24 2018

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM PST SUNDAY...

The National Weather Service in Hanford has issued a Freeze
Warning, which is in effect from 3 AM to 8 AM PST Sunday.

* TEMPERATURES...Minimum temperatures of 30 to 32 degrees. Some 
  of the normally colder locations will be as low as 28 degrees.

* TIMING...Coldest temperatures will be between 3 AM PST and 8 AM
  PST Saturday. Freezing temperatures will last for a period of 3
  to 5 hours.

* IMPACTS...Long durations of below freezing temperatures will
  kill unprotected vegetation. Exposed water pipes could burst.
  Pets and livestock feel the extreme cold as well. Agricultural
  interests should closely monitor minimum temperature forecasts
  and make preparations to protect frost and freeze sensitive
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ095-098-099-250600-
/O.CON.KHNX.WI.Y.0006.180224T2200Z-180225T0600Z/
Kern County Mountains-Indian Wells Valley-
Southeastern Kern County Desert-
Including the cities of Tehachapi, Lake Isabella, Ridgecrest, 
Rosamond, California City, Edwards AFB, and Mojave
138 PM PST Sat Feb 24 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...West to northwest 20 to 30 mph with gusts around 50 
  mph. Highest winds will be through and below mountain passes 
  and canyons.

* TIMING...Winds increasing during the afternoon and continuing 
  through the evening hours.

* IMPACTS...Difficult driving conditions due to crosswinds, 
  especially for high profile vehicles. Local areas of blowing 
  dust and sand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of at least 45 mph are
expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$
369 
WWUS76 KHNX 250557
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
957 PM PST Sat Feb 24 2018

CAZ089>092-251400-
/O.CON.KHNX.FZ.W.0003.180225T1100Z-180225T1600Z/
West Central San Joaquin Valley-East Central San Joaquin Valley-
Southwestern San Joaquin Valley-Southeastern San Joaquin Valley-
Including the cities of Los Banos, Mendota, Fresno, Hanford, 
Lemoore, Avenal, Corcoran, Bakersfield, and Visalia
957 PM PST Sat Feb 24 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 8 AM PST
SUNDAY...

* TEMPERATURES...Minimum temperatures of 29 to 32 degrees. Some 
  of the normally colder locations will be as low as 26 degrees.

* TIMING...Coldest temperatures will be between 3 AM PST and 8 AM
  PST Sunday. Freezing temperatures will last for a period of 3 
  to 5 hours.

* IMPACTS...Long durations of below freezing temperatures will
  kill unprotected vegetation. Exposed water pipes could burst.
  Pets and livestock feel the extreme cold as well. Agricultural
  interests should closely monitor minimum temperature forecasts
  and make preparations to protect frost and freeze sensitive
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ095-098-099-250800-
/O.EXT.KHNX.WI.Y.0006.000000T0000Z-180225T0800Z/
Kern County Mountains-Indian Wells Valley-
Southeastern Kern County Desert-
Including the cities of Tehachapi, Lake Isabella, Ridgecrest, 
Rosamond, California City, Edwards AFB, and Mojave
957 PM PST Sat Feb 24 2018

...WIND ADVISORY HAS BEEN EXTENDED UNTIL MIDNIGHT PST TONIGHT...

* WINDS...West to northwest 20 to 30 mph with gusts to 55 mph
  right below the passes.   

* TIMING...Winds will remain gusty until midnight before
  diminishing. 

* IMPACTS...Difficult driving conditions due to crosswinds,
  especially for high profile vehicles. Local areas of blowing
  dust and sand. Highways affected include highway 58 through and
  below Tehachapi Pass in the vicinity of Mojave, Highway 14 and
  U.S. 395.   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of at least 45 mph are
expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$
DURFEE
651 
WWUS76 KHNX 250758
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1158 PM PST Sat Feb 24 2018

CAZ095-098-099-250900-
/O.EXP.KHNX.WI.Y.0006.000000T0000Z-180225T0800Z/
Kern County Mountains-Indian Wells Valley-
Southeastern Kern County Desert-
Including the cities of Tehachapi, Lake Isabella, Ridgecrest, 
Rosamond, California City, Edwards AFB, and Mojave
1158 PM PST Sat Feb 24 2018

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT PST TONIGHT...

Winds will continue to diminish through the overnight period and
the Wind Advisory is being allowed to expire.

$$

CAZ089>092-251400-
/O.CON.KHNX.FZ.W.0003.180225T1100Z-180225T1600Z/
West Central San Joaquin Valley-East Central San Joaquin Valley-
Southwestern San Joaquin Valley-Southeastern San Joaquin Valley-
Including the cities of Los Banos, Mendota, Fresno, Hanford, 
Lemoore, Avenal, Corcoran, Bakersfield, and Visalia
1158 PM PST Sat Feb 24 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 8 AM PST
SUNDAY...

* TEMPERATURES...Minimum temperatures of 29 to 32 degrees. Some 
  of the normally colder locations will be as low as 26 degrees.

* TIMING...Coldest temperatures will be between 3 AM PST and 8 
  AM PST Sunday. Freezing temperatures will last for a period of 
  3 to 5 hours.

* IMPACTS...Long durations of below freezing temperatures will 
  kill unprotected vegetation. Exposed water pipes could burst. 
  Pets and livestock feel the extreme cold as well. Agricultural 
  interests should closely monitor minimum temperature forecasts 
  and make preparations to protect frost and freeze sensitive 
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this wind advisory went out at Feb 24, 4:31 AM PST, 12 minutes earlier.

Area forecast discussion, Feb 24, 4:31 AM PST, 12 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
431 AM PST Sat Feb 24 2018

.SYNOPSIS...
After a very cold morning today, dry weather and a warming trend
will be in store through the weekend, followed by a cold storm
system arriving Monday and bringing more precipitation and
increased winds into Tuesday. Another storm system may then
impact our area later next week.

.DISCUSSION...
Some thin high clouds are tracking south from northern CA as
upper jet energy pushes into the region. Skies are otherwise clear
over central CA and this, combined with the very cold air mass in
place and light winds, is allowing temperatures in the SJ Valley
to drop below freezing. Widespread readings in the upper 20s and
lower 30s are currently being reported across the Valley and a
Freeze Warning remains in effect through 8 AM this morning.

The next weak shortwave trough to impact our area is currently
dropping out of the Pacific NW and will track through the Great
Basin region later this afternoon and evening. The impact for us
will be limited to a chance for a few light Sierra showers north
of Kings Canyon this evening along with some increased winds
across the area. Winds from the west and northwest should
occasionally gust over 45 mph through and below mountain passes
in Kern County, therefore a Wind Advisory has been issued for the
Kern County Mountains and desert areas for later this afternoon
and evening. Temperatures will trend upward a few degrees through
the weekend as the weak Great Basin disturbance moves out and
another more significant developing trough drops south into
northern CA.

Models handle this trough similarly as they swing it across our
area Monday and through southern CA by later Tuesday. This will
bring us more rain and mountain snow along with another increase
in winds. The model trajectory and available moisture make it
likely to bring us more rain and snow than our most recent system.
SJ Valley QPF continues to run around a tenth of an inch, with
several inches of snow likely in the Sierra. This cold storm will
once again bring low snow levels, well down into the foothills and
possibly affecting passes in Kern County. Frozen precipitation in
the Kern County mountains and gusty winds through and below the
passes could cause travel difficulties in Kern County Monday into
Tuesday. We will also have to watch the progged track of the
upper low and cold air aloft and consider the possibility of a few
thunderstorms Monday or Tuesday.

Midweek is dry and warming again as the storm system continues to
swing south and east away from our region. Models are not as
consistent with a following storm system, but generally agree on a
frontal trough passing through our area during the Thursday/Friday
period. This will bring additional precipitation across our area and
gusty winds, with exact details to be refined upon further model
runs.

&&

.AVIATION...
Areas of MVFR and local IFR in Mountain obscurations over the
Southern Sierra Nevada between 21Z Sat and 06Z Sun. Otherwise VFR
conditions expected across the remainder of the Central CA Interior
during the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Wind Advisory from 2 PM this afternoon to 10 PM PST this evening
CAZ095-098-099.

Freeze Warning until 8 AM PST this morning CAZ089>092.

&&

public...JEB
avn/fw...DS
synopsis...JEB

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 1:38 PM PSTFreeze WarningHNX18 hr

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.